Hail, Morris
- When
- May 28, 3:09 PM CST
- Where
- Morris County, Council Grove Res
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.683, -96.517
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 28, 2:21 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT SAT MAY 28 2005 .DISCUSSION... IN THE SHORT TERM...CHANCES FOR PRECIP ARE THE MAIN CONCERN. LEFT OVER BOUNDARY FROM YESTERDAY WAS ORIENTED FROM NORTHWEST TO SOUTHEAST OVER NORTH CENTRAL KANSAS...GENERALLY FROM CNK TO JUNCTION CITY. THE BOUNDARY HAS BECOME ILL-DEFINED DUE TO THE ONGOING CONVECTION BUT CAN BE INFERRED TO BE IN A SIMILAR POSITION WITH SLN STILL SHOWING STRONG SW WINDS AND THE THUNDERSTORMS CONTINUING TO MOVE EAST ACROSS THE SAME AREAS. THIS BOUNDARY IS EXPECTED TO PINWHEEL NORTH ACROSS NORTHEAST KS THIS EVENING. AS THE LOW LEVEL JET INCREASES TONIGHT...THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG THE BOUNDARY WHERE CONVERGENCE AND ISENTROPIC LIFT WILL BE GREATEST. HAVE THEREFORE INCREASED POPS INTO THE LIKELY CATEGORY FOR TONIGHT NEAR THE NEB STATE LINE. ONLY HAVE SLIGHT CHANCE POPS ACROSS COFFEE AND ANDERSON COUNTIES WHERE THEY WILL BE FURTHER REMOVED FROM THE FORCING. THERE COULD BE A SEVERE THUNDERSTORM OR TWO...BUT AM NOT OVERLY EXCITED ABOUT WIDESPREAD SEVERE WEATHER. THE MAIN THREAT WILL BE LARGE HAIL...BUT 18Z RUC FORECAST SOUNDINGS ARE RATHER MODEST WITH MID LEVEL LAPSE RATES AND CAPE ONLY AROUND 500-1000 J/KG. CHANCES FOR PRECIP WILL CONTINUE THROUGH THE DAY SUNDAY. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA DURING THE DAY. THE GFS IS THE ONLY MODEL WITH THE SLOWER TIMING OF THE FRONT AND HAVE OPTED TO GO WITH A BLEND OF THE UKMET AND NAM FOR FRONTAL POSITIONING. THERE LOOKS TO BE ENOUGH MOISTURE AND LIFT AVAILABLE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP DURING THE DAY SUNDAY ALONG THE FRONT. HAVE INCREASED POPS TO AROUND 50% TO REFLECT THIS. HAVE KEPT LOWS FOR TONIGHT IN THE MID TO UPPER 50S TONIGHT THINKING THAT MOSTLY CLOUDY SKIES...SOUTHERLY WINDS AND INCREASING SURFACE DEWPOINTS WILL PREVENT LOWS FROM FALLING TO MUCH. IF THE BOUNDARY HANGS UP SOUTH OF THE STATE LINE...THEY COULD BE A LITTLE TO WARM JUST NORTH OF THE BOUNDARY. HIGHS TOMORROW SHOULD RANGE FROM AROUND 70 NEAR CNK WHERE THEY WILL BE BEHIND THE FRONT WITH PRECIP TO THE MID 70S FROM TOP TO EMP AHEAD OF THE FRONT EARLY IN THE DAY. IF PRECIP IS ONGOING IN THE MORNING AND LOOKING LIKE IT COULD CONTINUE FOR A GOOD PORTION OF THE DAY...HIGHS MAY NEED TO BE LOWERED BEHIND THE FRONT. CLOUDS AND PRECIP HAVE DONE A NUMBER ON KEEPING HIGHS WELL BELOW NORMAL THE PAST COUPLE DAYS. BY SUNDAY EVENING THE SURFACE FRONT WILL BE MOVING SOUTHEAST FROM THE AREA AS A H500 WAVE MOVES INTO MISSOURI. THIS WILL END THE RISK OF RAINFALL AFTER MIDNIGHT. DRY AIR WILL CONTINUE ON NORTH WINDS MONDAY/MONDAY NIGHT BEFORE WINDS GO NEARLY CALM UNDER SURFACE RIDGE AT 12Z TUESDAY. SOUTHEAST WINDS ON TUESDAY WILL BEGIN TO RETURN A LIMITED AMOUNT OF MOISTURE. ENOUGH MAY BE AVAILABLE BY TUESDAY AFTERNOON ACROSS THE NORTHCENTRAL COUNTIES TO INTERACT WITH A WEAK H500 SHORTWAVE TO PRODUCE A SLIGHT CHANCE FOR THUNDERSTORMS. WEDNESDAY THROUGH SATURDAY...BETTER AGREEMENT WITH GLOBAL MODELS THROUGH WEDNESDAY...BUT AFTER THAT EACH MODEL PICKS UP VARIOUS SHORTWAVES IN THE WESTERLY FLOW TO AMPLIFY. MAIN CONSENSUS SEEMS TO CREATE A CLOSED LOW IN THE NORTHERN MOUNTAINS THURSDAY AND OPEN IT INTO THE NORTHERN PLAINS/SOUTHERN CANADA FRIDAY. MEANWHILE THERE IS A WEAK CUTOFF LOW OVER BAJA THAT MAY EJECT INTO THE SOUTHERN PLAINS TOWARD NEXT WEEKEND. HAD A HARD DECIDING PRECIP TIMING AND SURFACE FRONTAL PLACEMENT FOR THIS PERIOD. DECIDED TO CONTINUE LOW POPS ON WEDNESDAY BEFORE ENDING AFTER 06Z THURSDAY AS THE SURFACE FRONT CONTINUES TO THE SOUTH. WILL LEAVE THURSDAY DRY BEFORE RE-INTRODUCING LOW POPS FRIDAY NIGHT THROUGH SATURDAY AS THE SURFACE FRONT WASHES OUT OR DRIFTS BACK NORTH. DESPITE MODEL CONFUSION...GLOBALS ARE TRYING TO ESTABLISH A GOOD SOUTHWEST H500 FLOW BY LATE NEXT WEEKEND. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 AM CDT SAT MAY 28 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-291000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 500 AM CDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. A SEVERE THUNDERSTORM IS POSSIBLE WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE CHANCE OF THUNDERSTORMS WILL INCREASE OVERNIGHT...ESPECIALLY ALONG THE KANSAS NEBRASKA BORDER WHERE LARGE HAIL AND DAMAGING WINDS ARE AGAIN POSSIBLE. THESE THUNDERSTORMS WILL BE THE RESULT OF AN UPPER LEVEL DISTURBANCE INTERACTING WITH INCREASING MOISTURE MOVING NORTHWARD FROM THE SOUTHERN PLAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE ON INTO SUNDAY...AND THEN ANOTHER CHANCE WILL COME AROUND FOR TUESDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON OVER NORTH CENTRAL KANSAS...AND DURING THE EVENING HOURS IN THE NORTH CENTRAL AND NORTHEAST. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 238 PM CDT SAT MAY 28 2005 KSZ008-020-034-035-290300- CLOUD-DICKINSON-OTTAWA-REPUBLIC- INCLUDING THE CITIES OF...ABILENE AND CONCORDIA 238 PM CDT SAT MAY 28 2005 SEVERE THUNDERSTORM WATCH NUMBER 340 IS IN EFFECT UNTIL 1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC CLOUD OTTAWA DICKINSON SOME CITIES IN THE WATCH ARE... ABILENE CONCORDIA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT SAT MAY 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 3 NW COUNCIL GROVE 38.69N 96.53W
05/28/2005 0.88 INCH MORRIS KS LAW ENFORCEMENT
AT COUNCIL GROVE RESERVOIR.
&&
NEWMAN/STRASSBERGThe Topeka radar (KTWX), 43 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449439, 5449440, 5449441.